Page 1 of 1

Gabapentin making things worse?

PostPosted: October 6th, 2014, 9:42 am
by bobajojo
I've had BFS for 3 years and 5 months. Back in August, I called my neurologist because my twitching has progressively gotten worse and worse and I felt I needed medication. He put me on Gabapentin but I've been slowly building my dosage to 1200 mgs over the last 6 weeks.

I've never had more than 5 seconds break in all my time with BFS. However, I've noticed that in the early mornings (when my twitching is usually at its worst), my body has been still. This morning, I was able to go several minutes without feeling a single twitch. But then all hell broke loose. The twitching is so bad these days, way worse than August when I decided to go on the med. My biceps are pounding away in several different areas. Its pretty scary to look at. My tongue is also picking up, my thighs are popping away. Its so frustrating, I want to jump out of my body.

I actually believe the gabapentin has made things worse for me overall. I do enjoy the few minutes in the early morning, but this is unbearable. I promised to stick with it for 6 months so I'm hoping this is one of those, "Things have to worse before they get better" deals with gabapentin. Anyone have similar experiences?

-Matt

Re: Gabapentin making things worse?

PostPosted: October 6th, 2014, 9:51 am
by TwitchyDoc
Similar thing happened to me. Gabapentin, in addition, often provokes sensory feelings like vibrations etc.

I have tried almost anything that could be indicated, including the controversial Trobalt, and nothing has ever come close to the effect of Tegretol (600mg per day). But sure it does not mean it works for everyone.

Re: Gabapentin making things worse?

PostPosted: October 6th, 2014, 11:40 am
by RGB
I feel I've seen some real benefit from 450mg Pregabalin (which I believe is closely related to Gabapentin). The problem is that there is so much 'natural variability' in the amount of twitching that it is very difficult for any of us to tell if worsening twitching would actually have been even worse without the pills.

I do know that my twitching gets much worse when I sleep badly and Pregabalin certainly helps with that!

RGB

Re: Gabapentin making things worse?

PostPosted: October 6th, 2014, 9:58 pm
by garym
Matt,

I wish you luck with gabapentin. I took it years ago with little to no benefit in regards to twitching. It did help with my anxiety and pain. At the end of the day, I just decided it wasn't worth it but hopefully it will eventually work for you. BTW, trileptal did nothing either, never tried tegretol.

Hang in there,
Gary

Re: Gabapentin making things worse?

PostPosted: October 7th, 2014, 12:00 pm
by leaflea
My doc mentioned gabapentin or tegretol but I'm not interested in trying at this point. Wanted to add I do take a flexeril on occasion and have those "quiet body mornings" afterward where all is still for at least a few moments.

Re: Gabapentin making things worse?

PostPosted: October 14th, 2014, 6:42 pm
by raindog
Gabapentin did nothing for me Pregabalin wears off after time an upping the doses just turns you into a zombie. In all fairness i have gone through the lot of the Anti seizure meds to no avail (often made me much worse with side effects i dont want on top of what ive already got to contend with.)

The only thing i'd like to try is Mexitil but its now been discontinued in this country ..but ive read good things about it with regards to nerve excitability reducing cramps and neuropathic pain all of which ive got in bundles. I 'll continue self medicating with cannabis in a vape as its the only thing that eases all the stuff that bothers me most and 3 hours rest and a few hours of sleep is better than none.